In late January, the U.S. Food and Drug Administration (FDA) advised parents to stop using and immediately discard certain homeopathic teething products for infants because they contain belladonna, a toxic chemical in amounts that cannot be verified as safe. Now due to FDA findings of inconsistent and sometimes excessive levels of the poison in such products, a newly published alert indicates Hyland’s Baby Teething Tablets and Hyland’s Baby Nighttime Teething Tablets are being voluntarily recalled by their manufacturer Standard Homeopathic Company.
In November 2016, Raritan Pharmaceuticals recalled three such products with two being marketed by CVS. That September, the FDA expressed concerns after adverse events had been reported upon use.
The governing regulatory body goes on to warn parents: “FDA reminds consumers that homeopathic teething tablets containing belladonna pose an unnecessary risk to infants and children and urges consumers not to use these products. The FDA recommends that consumers stop using these products marketed by Hyland’s immediately, and dispose of any in their possession.”
To a pediatrician, this comes as no surprise. Teething is a normal and natural growing pain that has to happen. Though often upsetting to parents to see their child in discomfort, the intermittent fussiness or irritability will subside and utilizing infant one-piece teething rings, for example, are often much safer and more effective as a temporizing measure. Medications are unnecessary and can cause more harm than good for this inevitable and fleeting—but often frustrating— phase of development. It is important to discuss with your pediatrician items that are okay for use in your infant or child. Just because they are sold does not translate to being safe. Many can have multiple pieces which could pose a threat as a choking hazard were they to break off, for instance.
As per the FDA, the recalled products have no proven health benefits nor have they been approved by them for safety and efficacy. Consumers are advised to seek urgent medical care if their child experiences “seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using homeopathic teething products.”
To read further on why they are not extensively evaluated by the FDA for approval, review Fake News Occurs in Politics and Poison. To review what specific products have been removed and how to contact the FDA regarding any untoward effects, click on the blue links within this article where the FDA or governing agency is referenced.